and we’re back! with BRAND SPANKIN' NEW tangents!
welcome redditors!to snoo-finity ... and beyond!

NBME 24 Answers

nbme24/Block 1/Question#6

A 57-year-old woman requires intubation in the ...

Acute lung injury

Login to comment/vote.

 +3  upvote downvote
submitted by brethren_md(43),

Transfusion-related acute lung injury (TRALI) is a rare but serious syndrome characterized by sudden acute respiratory distress following transfusion. It is defined as new, acute lung injury (ALI) during or within six hours after blood product administration in the absence of temporally-associated risk factors for ALI.





 +1  upvote downvote
submitted by mousie(77),

Is 45 minutes too long to be anaphylactic and would the absence of rash (urticaria, pruritus) RO anaphylactic?

hayayah  Yes! Allergic/anaphylactic blood transfusion reaction is within minutes to 2-3 hours. (pg 114 of the 2019 FA has a list of them ordered by time) +3  
hayayah  (also allergy / anaphylactic presents with more skin findings (urticaria, pruritus) +1  
seagull  The time through me off too. I though ABO mismatch since it occured around an hour. I thought TRALI would take a little longer. +4  
charcot_bouchard  Guys anaphylactic reaction to whole blood doesnt occur much except for selective IgA defi. so look out for prev history of mucosal infection. And it can have all feature of type 1 HS inclding bronchospasm. +2  
soph  I saw hypotension and though anaphylaxis........ -.- +  
usmile1  Chest Xray showed "bilateral diffuse airspace disease". This is much more indicative of TRALI than anaphylaxis which would have wheezing and possibly respiratory arrest but no actual damage to the lungs. Additionally there was no urticaria or pruritus one would expect to see with anaphylaxis. +